Invisible Illness Awareness Week 2016: Our Voices Need to Be Heard
Never heard of Invisible Illness Awareness Week? You're not alone. Jody Smith sheds a little light to make it more visible
Discuss the article on the Forums.

POTS, Dilating Eye Drops & Chemo

Discussion in 'Autonomic, Cardiovascular, and Respiratory' started by Old Bones, Feb 4, 2016.

  1. Old Bones

    Old Bones Senior Member

    Messages:
    808
    Likes:
    4,906
    For the past couple of months, I've been periodically wearing a HR monitor as I "ease" into more diligent pacing. This week, I've worn it consistently during the day, even during naps, and have turned the chronometer on (to record statistics) and the alarm on (to keep me honest). Obeying the alarm has been challenging. With my watch set to alarm above 65 percent of my age-calculated maximum heart rate, it has started alarming in less than one minute after putting it on. No standing activity is possible within the "range". Even bending forward while sitting causes it to alarm, as does typing on a laptop. The peak HR recorded was 162 (walking from the car to the pharmacy to pick up a prescription) -- well above my target maximum of 104.

    Yesterday, however, was a completely different story. My HR increase from supine to standing fell below the 30 beat increase required for POTS (only a 23 bpm increase). And, my watch didn't alarm until I had been up for 45 minutes -- not even while getting dressed and preparing breakfast. I then rushed out to an ophthalmologist appointment where my eyes were dilated. I had turned off my HR alarm to not draw attention at the clinic.

    Imagine my surprise, after turning it back on at home, to experience no alarms until late afternoon (5 p.m.). I was shocked to see a normal HR during that period, with a minimum of 60 bpm while performing low-intensity activities in the house, both sitting and standing. So, I turned to "Doctor Google" for an answer.

    The only variables I could identify were taking my weekly chemo dose (Methotrexate for RA) the night before, and the dilating eye drops. I first found a PubMed article published in November 2015 titled "Autoimmune markers and autoimmune disorders in patients with postural tachycardia syndrome" which concluded patients with POTS have a higher prevalence of autoimmune markers and co-morbid autoimmune disorders than the general population, especially Hashimoto's thyroiditis and Rheumatoid Arthritis (I have both). I also found several older articles (1988/Springer Link and 1992 PubMed) that described Methotrexate as significantly inhibiting the formation and release of histamine (which has been linked to POTS).

    Even more interesting was my search for "POTS and dilating eye drops". Again, I found a connection. Apparently, dilating eye drops (mydriatic medications) constrict blood vessels. Although it is difficult to imagine the minute quantity of active ingredient in a couple of eye drops having a systemic effect, perhaps a chemically-sensitive patient like myself wouldn't require much to affect the lax blood vessels in a patient diagnosed with hypermobility (or mild Ehler-Danlos). This may also explain yesterday's low HR. Unfortunately, 24 hours after administration of the eye drops, my HR was back to "my normal". But, it is intriguing -- perhaps an avenue to explore.

    So, if anyone out there with POTS is taking immunosuppressive drugs (cycolospoprine A or methotrexate), check to see if your POTS is affected in the short term after each dose). And, if you have an upcoming dilated eye appointment, watch for changes in how you do afterwards. Because, not only was my HR temporarily lower, but I also felt better.
     
    PatJ, Valentijn, Mary and 2 others like this.
  2. Sushi

    Sushi Senior Member Albuquerque

    Messages:
    14,323
    Likes:
    21,471
    Albuquerque
    Interesting. Those drops make me really sick. I think they usually contain epinephrine.
     
  3. GreyOwl

    GreyOwl Dx: strong belief system, avoidance, hypervigilant

    Messages:
    258
    Likes:
    905
    Would be interested in knowing the ingredients in the eye drops OP, including any preservatives.
     
  4. ryan31337

    ryan31337 Senior Member

    Messages:
    444
    Likes:
    986
    South East, England
    Interesting, thanks for sharing.

    I have found that in times of more severe POTS episodes (a few weeks of not being able to sit at a desk for more than 2 hours without getting symptomatic) I noticed huge improvements when taking triptans for migraine relief. They tend to muddle me quite significantly, but even so I still felt better and able to work upright for far longer without getting POTS symptoms. Probably not surprising if they have a bunch of vascular effects.
     
  5. Old Bones

    Old Bones Senior Member

    Messages:
    808
    Likes:
    4,906
    @GreyOwl I'll be revisiting the ophthalmologist's office in a couple of weeks, so will try to find out the ingredients. The assistant who administered the drops did say the type they use is different from the norm.
     

See more popular forum discussions.

Share This Page